EconPapers    
Economics at your fingertips  
 

A Contract Theory Approach to Islamic Financial Securities with an Application to Diminishing Mushārakah

Lukman Hanif Arbi ()
Additional contact information
Lukman Hanif Arbi: Department of Mathematics, Bandung Institute of Technology, Bandung 40132, Indonesia

Journal of Risk and Financial Management, 2021, vol. 14, issue 1, 1-12

Abstract: This paper demonstrates how the contract theory framework can and should complement standard financial mathematics for analysing Islamic financial securities (IFSs). It is motivated by the perception that most valuations of IFSs are rather simplistic and are as simple as risk and reward, leading to very simplistic investment strategies, especially by buyers. In fact, there are more dimensions to IFSs and IF in general which can only be properly analysed with more advanced approaches, such as contractual issues which are well-recognised and discussed in the fields of Islamic commercial law and contract theory but not always considered in valuation models. Contract theory can bring together financial mathematics and contractual issues, providing a more sophisticated framework for analysing IFSs. This paper aims to demonstrate this by providing a brief outline of the contract theory approach, followed by a simple demonstration of its use in the analysis of diminishing mushārakah (DM) contracts. The resulting model led to three main conclusions regarding DM contracts: That (i) finance seekers have no ready incentive to spend on asset maintenance, (ii) finance seekers will only spend on asset maintenance if their marginal benefit from the asset’s appreciation is greater than the financier’s share of the asset, and (iii) if the magnitude of asset appreciation and depreciation is equal, an increase in either will also increase the optimal level of spending on asset maintenance.

Keywords: Islamic finance; diminishing mushārakah; moral hazard; adverse selection; contract theory; investment; valuation (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/1911-8074/14/1/17/pdf (application/pdf)
https://www.mdpi.com/1911-8074/14/1/17/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jjrfmx:v:14:y:2021:i:1:p:17-:d:473718

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2021-07-22
Handle: RePEc:gam:jjrfmx:v:14:y:2021:i:1:p:17-:d:473718